Winter Storm, Okmulgee
- When
- January 6, 12:30 AM CST to 4:30 AM CST
- Where
- Okmulgee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.647, -95.964 (the zone’s center; the record gives no point)
An upper level disturbance moved into the Southern Plains on the 6th. Arctic air had previously settled into the region and became deep enough to support snow as the disturbance approached.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An upper level disturbance moved into the Southern Plains on the 6th. Arctic air had previously settled into the region and became deep enough to support snow as the disturbance approached. Light snow fell across much of eastern Oklahoma south of a Pawnee-Tulsa-Jay line. A heavy band of snow of four to five inches fell across portions of Muskogee, McIntosh, Adair, Okmulgee, and Cherokee Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 5, 11:29 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1129 PM CST Thu Jan 5 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Areas of light snow continue to move into eastern OK this
evening. The best chances of snow...along with MVFR/IFR cigs
and vsbys will be near the I-40 corridor...likely impacting
the KMLC and KFSM TAF sites. VFR with intermittent MVFR cigs
are possible for the remainder of the northeast OK and
northwest AR sites. Snow should be tapering off late tonight
or early Friday morning...along with improving conditions.
&&
.PREV DISCUSSION... /Issued 832 PM CST Thu Jan 5 2017/
..UPDATE...
DISCUSSION...
Snow encompassing much of the Texas and Oklahoma Panhandles this
evening. As the evening progresses into the overnight hours...snow
will begin to spread eastward into central Oklahoma from west to
east. Short-range models continue to paint an east/west oriented swath
of generally 1-4 inches across central Oklahoma. East-central
Oklahoma, generally along the Interstate 40 corridor, is expected
to see 1-2 inches with a very narrow band of 3 inches not out of
the question. For now, have adjusted amounts slightly upwards and
will continue to monitor the system as it approaches to see if
further adjustments may be necessary.
DISCUSSION...
The deep Arctic intrusion and mostly cloudy skies have kept
temperatures below freezing this afternoon over most of the CWA.
Temperatures will not warm above freezing until mid-day Saturday.
Attention this forecast cycle is focused on snow developing across
the area late tonight into early Friday morning. Water vapor
imagery and model data show shortwave trough now onshore across
the northern Great Basin. This feature combined with increasing
upper level divergence associated with 120-130kt jet streak will
support heavy snows developing across the southern Rockies...and a
narrow band of accumulating snow extending across central OK/AR.
Best forcing occurs tonight in an east/west band from west central
OK into western AR...roughly along the I-40 corridor.
A band of moderate snow is already in progress from SE CO into SW
KS...with heavy snow occurring now at Garden City, west of Dodge
City KS. This band will slide slowly southward and begin affecting
eastern Oklahoma late this evening with accumulating snow expected
to begin after midnight. Short term models are in good agreement
that a mesoscale band of snow will develop and we will just have
to monitor carefully to adjust exact placement of the snow axis.
Forecast soundings suggest dry air near the surface will likely
delay snow at the surface until 12-3am...particularly farther east
into AR. However...the greatest lift occurs early Friday morning
within a saturated dendritic growth zone with all snow expected.
Heaviest snow should be ending between 12-15z with flurries
possible into late morning.
Have issued a winter weather advisory from midnight through 10am
for areas generally along and south of I-40. Main impacts will be
to roads given subfreezing temperatures. The very cold
temperatures will also yield wind chill values ranging from just
below 0 to around 5 above.
Once this system passes to our east by Friday afternoon...skies
will clear and we will have single digit lows by Saturday morning.
The extended forecast will feature a building upper level ridge
leading to warming temperatures by Sunday-Tuesday...with 60s
likely by Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 13 26 9 36 / 30 30 0 0
FSM 22 24 12 38 / 70 60 0 0
MLC 17 26 7 34 / 80 60 0 0
BVO 11 23 4 35 / 50 10 0 0
FYV 12 24 5 33 / 40 30 0 0
BYV 12 22 6 32 / 20 10 0 0
MKO 15 25 8 36 / 70 50 0 0
MIO 10 22 6 34 / 20 10 0 0
F10 14 25 9 36 / 80 60 0 0
HHW 22 29 14 39 / 40 30 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 10 AM CST Friday for OKZ064>066-
070>076.
AR...Winter Weather Advisory until 10 AM CST Friday for ARZ019-020-
029.
&&
AVIATION...18HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 502 PM CST THU JAN 5 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061130- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 502 PM CST THU JAN 5 2017 ...WINTER WEATHER ADVISORY IN EFFECT FOR COUNTIES ALONG THE INTERSTATE 40 CORRIDOR FROM MIDNIGHT TONIGHT TO 10 AM CST FRIDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. WINTER WEATHER. SNOW ACCUMULATION. RISK...LIMITED. AREA...PARTS OF EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS. ONSET...AFTER MIDNIGHT. WIND CHILL. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...ONGOING...WINDS WILL GRADUALLY DECREASE OVERNIGHT. DISCUSSION... BREEZY NORTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING BEFORE DECREASING OVERNIGHT. WIND CHILL VALUES TONIGHT AND THROUGH EARLY FRIDAY MORNING WILL FALL INTO THE SINGLE DIGITS ACROSS MUCH OF THE AREA...WITH SOME PLACES NEAR THE KANSAS BORDER SEEING WIND CHILL VALUES NEAR ZERO LATE TONIGHT. A BAND OF LIGHT SNOW IS EXPECTED TO SPREAD EAST ACROSS THE AREA AFTER MIDNIGHT TONIGHT AND CONTINUE INTO FRIDAY MORNING. SOME LIGHT ACCUMULATIONS WILL BE POSSIBLE...MAINLY ALONG AND SLIGHTLY SOUTH OF THE INTERSTATE 40 CORRIDOR WHERE A FEW LOCATIONS MAY SEE BETWEEN ONE AND TWO INCHES OF SNOW ACCUMULATION. A WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR MAINLY LOCATIONS ALONG AND SLIGHTLY SOUTH OF INTERSTATE 40 IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS FROM MIDNIGHT TONIGHT THROUGH 10 AM FRIDAY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...WINTER WEATHER POTENTIAL. SATURDAY AND SUNDAY...NO HAZARDS. MONDAY AND TUESDAY...HIGH WIND POTENTIAL. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... SNOW WILL BE TAPERING OFF FRIDAY MORNING...AND WILL BE FOLLOWED BY ANOTHER COLD NIGHT FRIDAY NIGHT. WINDS WILL BE LIGHT BUT VERY COLD AMBIENT AIR TEMPERATURES WILL RESULT IN SINGLE DIGIT WIND CHILL VALUES AGAIN ACROSS MUCH OF THE AREA. STRONG SOUTHERLY WINDS WILL ENSUE EARLY NEXT WEEK...AND WILL MARK THE BEGINNING OF A SIGNIFICANT WARMING TREND. WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664950, 664947, 664949, 664946, 664945.